Back to Ask the Diabetes Team Ask the Diabetes Team

From Mission, British Columbia, Canada:

What are the true effects of aspartame? I have asked several health professionals and keep receiving different answers. Is it safe to give a child? Does it really effect the dopamine levels in the brain? Will it really cause seizures?


Aspartame is actually found in nature in tomatoes. It is a sugar substitute since it is very sweet in small amounts and, therefore, can replace the sweetness of sucrose quite nicely. There is a lot of hype about aspartame, but scientific studies have not found much to worry about. In our clinical practice with more than 500 youngsters with diabetes, we have not seen any headaches, seizure problems, stomach aches, rashes or much of anything else caused by children, teenagers and young adults using aspartame. We have experienced the same with all the other sugar substitutes, by the way. The ADA web site has more information about Sweeteners & Desserts. Our web site also has a page on Aspartame.


Original posting 3 Apr 2006
Posted to Meal Planning, Food and Diet


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.